question-icon

I think I may have an electrolyte imbalance from medications

default
Posted on Sun, 24 Mar 2019
Question: I think I may have an electrolyte imbalance from medications I am on.

I seem to have a very salty taste in my mouth. Does that mean I need to sweat out some water or replace electrolytes?

doctor
Answered by Dr. Antoneta Zotaj (1 hour later)
Brief Answer:
I do not think it is related to electrolyte imbalance- other possible causes explained and advises given

Detailed Answer:
Hi,

Thank you for asking at "Ask a Doctor" service.

Salty taste in mouth is generally a common condition and is most of the time no cause of concern. I do not think it is related to electrolyte imbalance as they generally do not cause salty taste in the mouth and also it is uncommon for young patients to have electrolyte imbalances unless excessive sweating, vomiting or diarrhea. Kindly let me know the list of medicines you are taking. Also you can get yourself checked for serum electrolyte levels.

Salty taste may come if you are not drinking enough water, if you have post nasal drip (secretions in the back of your nose and throat), problems with your gums, etc.

To help with the salty taste:
- make sure you do drink plenty of water and other fluids, you need at least 2 liters of fluids a day to be taken by mouth.
- If you have been bleeding and are still continuing to bleed you might need to see your doctor and have a CBC to make sure you are not loosing a lot of blood.
- bleeding in the mouth or from the nose might cause strange taste in the mouth as well (if you notice bleeding with your gums or from your nose this might be the reason of the salty taste)
- make sure you do keep a good oral hygiene by brushing twice a day, mouth wash and flossing
- if you have nose congestion please do nose lavage with saline solutions to clear your nose and sinuses from secretions and if the nose congestion is lasting more then a week you may need to see your doctor to rule out sinusitis.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. Antoneta Zotaj,
General & Family Physician
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Antoneta Zotaj

General & Family Physician

Practicing since :2004

Answered : 4434 Questions

premium_optimized

The User accepted the expert's answer

Share on
I think I may have an electrolyte imbalance from medications

Brief Answer: I do not think it is related to electrolyte imbalance- other possible causes explained and advises given Detailed Answer: Hi, Thank you for asking at "Ask a Doctor" service. Salty taste in mouth is generally a common condition and is most of the time no cause of concern. I do not think it is related to electrolyte imbalance as they generally do not cause salty taste in the mouth and also it is uncommon for young patients to have electrolyte imbalances unless excessive sweating, vomiting or diarrhea. Kindly let me know the list of medicines you are taking. Also you can get yourself checked for serum electrolyte levels. Salty taste may come if you are not drinking enough water, if you have post nasal drip (secretions in the back of your nose and throat), problems with your gums, etc. To help with the salty taste: - make sure you do drink plenty of water and other fluids, you need at least 2 liters of fluids a day to be taken by mouth. - If you have been bleeding and are still continuing to bleed you might need to see your doctor and have a CBC to make sure you are not loosing a lot of blood. - bleeding in the mouth or from the nose might cause strange taste in the mouth as well (if you notice bleeding with your gums or from your nose this might be the reason of the salty taste) - make sure you do keep a good oral hygiene by brushing twice a day, mouth wash and flossing - if you have nose congestion please do nose lavage with saline solutions to clear your nose and sinuses from secretions and if the nose congestion is lasting more then a week you may need to see your doctor to rule out sinusitis. Hope I have answered your query. Let me know if I can assist you further. Regards, Dr. Antoneta Zotaj, General & Family Physician